Oklahoma, 2004

Flood in Oklahoma, March 29, 2004

March 29, 2004 · NWS TSA · 1 event in 1 county or zone

The Neosho River near Commerce rose above its flood stage of 15 feet at noon cst on March 29. 2 feet that afternoon before falling below its flood stage at 10 pm cst that evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Neosho River near Commerce rose above its flood stage of 15 feet at noon cst on March 29. It crested at 15.2 feet that afternoon before falling below its flood stage at 10 pm cst that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 29, 11:00 AM CST, 1 hour earlier.

Area forecast discussion, Mar 29, 11:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1100 AM CST MON MAR 29 2004

INITIAL BAND OF ELEVATED SHOWERS MOVING RAPIDLY EAST ACROSS
NORTHWEST ARKANSAS/FAR NORTHEAST OKLAHOMA AND SHOULD BE OUT OF THE
AREA BY EARLY AFTERNOON.

CLEARING SKIES IN THE WAKE OF THIS ACTIVITY WILL ALLOW TEMPERATURES
TO CLIMB INTO THE UPPER 60S TO LOWER 70S. COLD POOL ALOFT WITH 500
MILLIBAR TEMPERATURES OF -28C WILL MOVE ACROSS NORTHEAST OKLAHOMA
LATE THIS AFTERNOON AND EARLY THIS EVENING. MOISTURE WILL BE
MARGINAL BUT APPEARS THAT IT WILL BE SUFFIFICENT FOR WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. VERY STEEP LAPSE RATES AND COLD TEMPERATURES
ALOFT WILL LIKELY YIELD SOME HAILERS DESPITE LOW STORM TOPS. BEST
CHANCE OF SEVERE STORMS WILL BE NORTH AND NORTHEAST OF TULSA.
ACTIVITY SHOULD DIE OFF FAIRLY QUICKLY THIS EVENING WITH THE LOSS OF
HEATING.

RAISED MAXIMUMS SLIGHTLY IN A FEW SPOTS THIS AFTERNOON BUT FOR THE
MOST PART TEMPERATURES LOOK GOOD.

UPDATE COMING SHORTLY.

FORECAST ID = 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Mar 29, 11:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CST MON MAR 29 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...

STRONG SURFACE HEATING COMBINED WITH VERY COLD TEMPERATURES ALOFT
SPREADING INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL ALLOW
THE AIRMASS TO BECOME MODERATELY UNSTABLE IN THIS AREA THIS
AFTERNOON. DESPITE LIMITED MOISTURE...WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER INTO THE EARLY
EVENING BEFORE DISSIPATING. THESE STORMS ARE LIKELY TO CONTAIN SOME
HAIL...WITH HAIL AS LARGE AS QUARTER SIZE POSSIBLE IN THE STRONGEST
STORMS. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE NORTHEAST OF A
BARTLESVILLE TO TAHLEQUAH TO OZARK LINE.

A FAVORABLE ENVIRONMENT WILL ALSO EXIST FOR THE FORMATION OF COLD
AIR FUNNELS. THESE TYPES OF FUNNEL CLOUDS ARE TYPICALLY NOT
ASSOCIATED WITH ROTATING THUNDERSTORMS AND THEY RARELY REACH NEAR
THE GROUND.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DRY AND NOTICEABLY COOLER WEATHER WILL PREVAIL THROUGH MIDWEEK
BEFORE THUNDERSTORM CHANCES RETURN ON FRIDAY...AND CONTINUE THROUGH
NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
March 29, 12:00 PM CST to 10:00 PM CST
Where
Ottawa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389664.